Kansas, 2009

Flash Flood in Kansas, May 21 to 22, 2009

May 21 to 22, 2009 · NWS GLD · 1 event in 1 county or zone

Intense rainfall associated with slow-moving thunderstorms in northwest Cheyenne county resulted in the Hackberry Creek pushing out of its banks, washing out some roads and pushing down fences. 5 inches was measured at one farmstead.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

Intense rainfall associated with slow-moving thunderstorms in northwest Cheyenne county resulted in the Hackberry Creek pushing out of its banks, washing out some roads and pushing down fences. Rainfall of 3.5 inches was measured at one farmstead.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at May 21, 5:31 PM CST, 3 hours 29 minutes earlier.

Area forecast discussion, May 21, 5:31 PM CST, 3 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
531 PM MDT THU MAY 21 2009

.DISCUSSION...
207 PM MDT THU MAY 21 2009

16Z WATER VAPOR IMAGERY AND RUC ANALYSIS INDICATED H5 RIDGE AXIS
CENTERED OVER THE CWA...WITH FAIRLY LARGE PLUME OF MOISTURE NOTED TO
THE SOUTHWEST. AT THE SURFACE..WESTERN EDGE OF THE FONT HAS ADVANCED
QUICKLY TO THE SOUTH AND WAS LOCATED IN SOUTHEAST COLORADO...WHILE
EASTERN EDGE WAS LOCATED ALONG A TRIBUNE TO NORTON LINE.

PRECIP CHANCES AND TEMPERATURES WILL CONTINUE TO BE PRIMARY FORECAST
CHALLENGE THROUGH THE PERIOD.

TONIGHT...FRONT WILL STALL ACROSS SOUTHERN CWA TONIGHT WITH NARROW
AXIS OF INSTABILITY DEVELOPING ALONG FRONTAL ZONE. THINGS APPEAR TO
BE WEAKLY CAPPED SO THINK THERE MAY BE A STORM OR TWO ACROSS THE
SOUTHERN FRINGE OF COUNTIES. OTHERWISE MAY AREA OF CONCERN WILL BE
ACROSS NORTHWEST CWA WHERE PRECIPITATION IS ALREADY ONGOING. CURRENT
ACTIVITY APPEARS TO BE TIED TO FRONTAL ZONE AT APPROX H7. THIS
FORCING SHOULD WEAKEN SOMEWHAT THIS EVENING...BUT STRONG H8 AND H7
WAA IS EXPECTED TO DEVELOP BTWN 00Z AND 06Z WITH SOME WEAK
INSTABILITY AND MINIMAL INHIBITION. NAM DEVELOPING AN INVERTED
TROUGH LIKE STRUCTURE ACROSS KS-CO BORDER THROUGH 06Z. WITH MINIMAL
UPPER LEVEL SUPPORT UNDER THE RIDGE AXIS THINK WESTERN CWA WHERE LOW
LEVEL FORCING IS MAXIMIZED WILL BE MOST LIKELY AREA FOR
PRECIPITATION. OTHER CONCERN WILL BE FOG POTENTIAL AS CURRENT T-TD
SPREADS ONLY A FEW DEGREES AND WITH WINDS BECOMING LIGHT AND
VARIABLE TONIGHT A LARGE AREA OF FOG LOOKS LIKELY. WITH CLOUD COVER
NOT CONFIDENT THAT WIDESPREAD DENSE FOG WILL OCCUR...BUT THIS WILL
HAVE TO BE WATCHED.

FRIDAY-FRIDAY NIGHT...H5 RIDGE AXIS WILL REMAIN FIRMLY OVERHEAD
THROUGH THE PERIOD WITH LITTLE IN THE WAY OF ORGANIZED FORCING FOR
ASCENT ASIDE FROM H5 VORT MAX SLIDING ACROSS NORTHEAST COLORADO INTO
THE PANHANDLE OF NEBRASKA. INSTABILITY ALSO LOOKING MUCH WEAKER THAN
PREVIOUS RUNS WITH NO CLEAR SFC FEATURE TO PROVIDE ANY FOCUSING
MECHANISM FOR STORMS. WITH LACK OF ANY CLEAR FORCING MECHANISMS AM
GOING TO SCALE BACK POPS QUITE A BIT. WHILE CERTAINTY IN THIS
PATTERN REMAINS LOW...THINK PULLING POPS ACROSS A LARGE SWATH OF THE
AREA IS APPROPRIATE.

SATURDAY-SUNDAY...SIMILAR PATTERN WILL BE ACROSS THE AREA WITH H5
RIDGE AXIS SHIFTING EASTWARD SLIGHTLY BUT REMAINING FIRMLY IN PLACE
ACROSS THE AREA. SOME LIMITED INSTABILITY DEVELOPS DURING THE
AFTERNOON...BUT ONCE AGAIN LACK OF ANY CLEAR FORCING KEEPS
CONFIDENCE IN PRECIPITATION LOW. WITH RIDGE AXIS SHIFTING EAST AND A
FEW WEAK SHORT WAVE TROUGHS IN THE AREA CANNOT RULE OUT A SHOWER OR
TWO...BUT CONFIDENCE IS NOT HIGH ENOUGH TO GO MUCH ABOVE 20 POPS AT
THIS POINT FOR SATURDAY. BY SUNDAY RIDGE AXIS SHIFTS TO EASTERN
KANSAS PUTTING CWA ON WEST SIDE OF RIDGE AXIS IN WEAK SOUTHERLY FLOW
ALOFT. DETAILS FAR FROM CERTAIN AT THIS POINT BUT WITH RIDGE AXIS
SHIFTING AWAY AND PERHAPS SOME WEAK UPPER LEVEL SUPPORT THINK SUNDAY
PERIOD LOOKS LIKE IT WILL HAVE BETTER PRECIP POTENTIAL THAN
SATURDAY. TEMPERATURES FOR THE PERIOD...AND EVEN FOR FRIDAY APPEAR
TO VARY LITTLE FROM DAY TO DAY WITH RIDGE MOVING LITTLE AND OVERALL
FLOW WEAK. GENERALLY USED SIMILAR TEMPERATURES FOR FRI-SAT-SUN.

IN THE EXTENDED...WEAK FLOW ALOFT WILL CONTINUE TO CHARACTERIZE THE
PATTERN ACROSS THE CWA THROUGH THE EXTENDED PERIODS. PATTERN WILL
BEGIN WITH A FEW WEAK TROUGHS UNDERCUTTING LARGE SCALE RIDGE...WITH
RIDGE ALOFT REAMPLIFYING WED-THUR. DETAILS DIFFERENCES REMAIN
BETWEEN THE MODELS...AND WEAK NATURE OF SYSTEMS MAKE TRACKING
DIFFERENCES IN ENSEMBLE DATA DIFFICULT. ONE AREA OF CONCERN WILL BE
COLD FRONT PASSAGE ON MONDAY. THE 06Z GFS...WHICH WAS 24 HOURS
FASTER THAN OTHER MODELS YESTERDAY IS NOW 12 HOURS SLOWER. THE ECMWF
AND CANADIAN HAVE SLOWED DOWN A BIT BUT REMAIN FAIRLY CONSISTENT
WITH PREVIOUS RUNS. 00Z GFS ENSEMBLE MEAN AND 00Z OPERATIONAL GFS
ALSO FAVORS ECMWF/CAN TIMING AND PLAN ON WEIGHTING THIS SOLUTION
MORE FOR THE FORECAST.

DESPITE DIFFERENCES IN DETAILS...LOOKS LIKE A HUMID SOMEWHAT
UNSTABLE AIRMASS WILL REMAIN IN PLACE THROUGH MUCH OF THE PERIOD.
SOUNDINGS WOULD SUGGEST FAIRLY LOW CONVECTIVE TEMPERATURES...AND
ALTHOUGH THIS IS QUITE A FEW PERIODS OUT...THINK THAT HOLDING TEMPS
BACK A BIT IS IN ORDER. FOR PRECIP CHANCES...HARD TO RULE OUT PRECIP
CHANCES FOR MOST PERIODS...ALTHOUGH WITH FRONTAL PASSAGE ON MONDAY
FORCING WILL LIKELY BE THE BEST THIS DAY FOLLOWED BY A LULL AS SFC
RIDGE BUILDS INTO THE AREA.

JRM
&&

.AVIATION...
530 PM MDT THU MAY 21 2009

FOR THE 00Z TAF AT KGLD/KMCK...VFR THROUGH THE TAF PERIOD...ALTHOUGH
MAY SEE SOME SCT030 OVER THE EVENING HOURS. ENE WINDS WILL
GRADUALLY DECREASE AROUND 10 KTS THIS EVENING. BY TOMORROW MORNING
WINDS WILL SWITCH OUT OF THE SOUTH AND REMAIN AROUND 10-15 KTS
WITH SOME HIGHER GUSTS POSSIBLE IN THE AFTERNOON.

BURTIS
&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&
Hazardous weather outlook, May 21, 10:30 AM CST, 10 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1030 AM MDT THU MAY 21 2009

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-221200-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1030 AM MDT THU MAY 21 2009 /1130 AM CDT THU MAY 21 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

A FEW THUNDERSTORMS ARE POSSIBLE...PRIMARILY NORTH OF A NORTON
KANSAS TO CHEYENNE WELLS LINE THIS AFTERNOON AND TONIGHT AS WEAK
ELEVATED INSTABILITY EXISTS ABOVE A STABLE SURFACE LAYER. CLOUD TO
GROUND LIGHTNING WILL BE THE PRIMARY HAZARD.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A CHANCE FOR THUNDERSTORMS WILL CONTINUE ACROSS THE ENTIRE
OUTLOOK AREA THROUGH MEMORIAL DAY. AT THIS TIME CLOUD TO GROUND
LIGHTNING WILL BE THE PRIMARY HAZARD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

07

In the hours before

Special weather statement, May 21, 7:32 PM CST, 1 hour 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
732 PM MDT THU MAY 21 2009

KSZ001-NEZ079-220200-
CHEYENNE-DUNDY-
832 PM CDT THU MAY 21 2009

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR CHEYENNE COUNTY IN NORTHWEST KANSAS AND DUNDY
COUNTY IN SOUTHWEST NEBRASKA...

AT 832 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES SOUTH OF PARKS...AND MOVING NORTH AT 15
MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

BULLER
Special weather statement, May 21, 8:15 PM CST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
815 PM MDT THU MAY 21 2009

COZ090-KSZ001-NEZ079-220315-
CHEYENNE-DUNDY-YUMA COUNTY-
915 PM CDT THU MAY 21 2009

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR YUMA COUNTY IN NORTHEAST COLORADO...CHEYENNE
COUNTY IN NORTHWEST KANSAS AND DUNDY COUNTY IN SOUTHWEST NEBRASKA...

AT 913 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES SOUTHEAST OF BEECHER ISLAND...AND MOVING
NORTHEAST AT 5 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

BULLER

The radar

The Goodland radar (KGLD), 65 km away, was scanning. The volume nearest the first event began at 02:58 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Cheyenne

When
May 21, 9:00 PM CST to May 22, 3:00 AM CST
Where
Cheyenne County, 13.88 mi NW of St Francis to 11.25 mi NW of St Francis
Cause
Heavy Rain
Property damage
$4,000
Reported by
Newspaper
Coordinates
39.904, -101.995

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2009Every state in 2009This day in weather historyWarnings in Kansas, May 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 171743.